Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Had hemorrhoid surgery. Developed a mucus discharge after bowel discharge. Am I really healing?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11348 Questions
I had hemorhoid surgery 10 weeks ago. I had two XXXXXXX and external hems - each XXXXXXX hem was connected to it's partner external. The main reason I had the surgery was because I had developed a mucus discharge (yellow - non smelling) Since the surgery I have still had a discharge. It has slowed but still occurs. Very small amounts, and it now seems to mainly happen after a bowel movement (for a couple of hours). I find this very distressing and depressing and am worried. I have no insurance and paid for surgery out of pocket. I am 50 y.o. female, with no other symptoms but hems before the surgery. Went to Dr. 5 weeks ago and he said I was healing slowly. Can you help me to understand why this is still happening? Thanks
Posted Wed, 4 Jul 2012 in IBS(Irritable Bowel Syndrome)
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
The yellowish mucus discharge that you are having after surgery is because of the loosening of the external sphincter which is dilated during the surgery. The sphincter will gradually regain its tone and the discharge will gradually decrease over time once the wounds of surgery heal completely and the XXXXXXX swelling goes down.
Please do not worry. It certainly is taking longer than usual in your case to heal but the discharge will decrease over time. You can do some perineal exercises to help the anal tone to return soon.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Had hemorrhoid surgery. Developed a mucus discharge after bowel discharge. Am I really healing? 21 hours later
Dr. Tayal:

Thank you for your response.

I was concerned because the Dr. I am seeing wanted me to get a colonoscopy - which would have been another $900. I could not afford this, so I did not (I have no insurance). Each time I saw this Dr. and told him about the leakage he kept mentioning that he wished I would have got colonoscopy. He said things like it could be a tumor (this is without an exam) or colitis, etc. After his exam he told me I was healing slowly.

I know I am still swollen and am wondering why it is taking so long to go down? Also, have you known any other patients who have had this procedure and healed as slowly as myself? If this were cancer or colitis what other symptoms would I have?

Please advise and thanks for your help.
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for writing again.
Colitis or cancer is usually associated with bowel disturbances, diarrhea- blood stained, weight loss, generalized weakness, etc. Your symptoms are not suggestive of any such problem.
To have a faster healing in the area, you can take trypsin- chymotrypsin tablets after consulting your physician. Taking adequate rest and perineal floor exercises will also help in an early recovery.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor